On a scale of one to ten on the side effect scale, I would say that steroids are about a 47! When getting diagnosed with cancer I thought that getting chemo would be the worst part.
Truth is it all sucks, but honestly the side effects that I get from the ups and downs of high dose steroids have been the worst. Every three weeks I have to take five days of high dose steroids. These make me hungry, irritable at times, occasional thrush, weight gain, moon face, and that’s just when I’m on them. After the five days I then go through withdrawal that causes me severe back pain and exhaustion. Plus my headaches and migraines have been acting up and I can’t quite pinpoint the exact cause.
No one wants to really hear about the bad days but I think it is important to shed light on the fact that there are so many aspects of cancer that suck. While I am so thankful to be in remission and tolerating all my treatment well, I still can’t help but complain.
I don’t want to sound ungrateful, but I am allowed to be selfish. The back pain I get from the steroids absolutely sucks! It is a pressure that goes along my spine and pulses. Tylenol doesn’t really touch the pain and it’s not recommended to take NSAIDs (ibuprofen or naproxen) since it can increase my risk of bleeding. Even though my counts have all been great it’s still good to be cautious. This leaves me with fewer options for pain management on these days.
On the days I have severe enough pain I take hydromorphone which helps dull the pain but leaves me nauseous, dizzy, and frankly quite loopy. I’m not a fan of this feeling and it makes it so I don’t feel comfortable driving. This means I can’t always take something for the pain if I may need to drive somewhere.
Then there is the exhaustion. This may seem minor to some, but being too exhausted to do anything isn’t exactly fun. It isn’t just being tired or lazy. I have things I want to do but my body and mind are too worn out to do any of it. I either push through or I listen to my body and rest. This isn’t always the easiest for me to do as I am pretty stubborn and like to feel independent. Thankfully I am in a place where I don’t need to do anything, and can focus on myself. I just look forward to a day when I don’t feel these big highs and lows.
I am glad to be able to vent about this. So often I feel as if the world thinks that once cancer patients start to look and feel better that everything is back to normal. Normal is no longer a word in my life though. At some point we have to go from treating the cancer to treating the side effects and long term complications from the treatment of cancer. Steroids suck, End rant!